Format

Send to

Choose Destination
Eur J Nucl Med Mol Imaging. 2017 Jul;44(7):1234-1243. doi: 10.1007/s00259-017-3675-7. Epub 2017 Mar 16.

Consequences of radiopharmaceutical extravasation and therapeutic interventions: a systematic review.

Author information

1
Department of Radiology and Nuclear Medicine, Maastricht University Medical Centre (MUMC+), Postbox 5800, 6202 AZ, Maastricht, The Netherlands.
2
Department of Nuclear Medicine, University Hospital, RWTH Aachen University, Pauwelsstr. 31, 52072, Aachen, Germany.
3
Department of Radiology and Nuclear Medicine, Maastricht University Medical Centre (MUMC+), Postbox 5800, 6202 AZ, Maastricht, The Netherlands. fmottaghy@ukaachen.de.
4
Department of Nuclear Medicine, University Hospital, RWTH Aachen University, Pauwelsstr. 31, 52072, Aachen, Germany. fmottaghy@ukaachen.de.

Abstract

PURPOSE:

Radiopharmaceutical extravasation can potentially lead to severe soft tissue damage, but little is known about incidence, medical consequences, possible interventions, and effectiveness of these. The aims of this study are to estimate the incidence of extravasation of diagnostic and therapeutic radiopharmaceuticals, to evaluate medical consequences, and to evaluate medical treatment applied subsequently to those incidents.

METHODS:

A sensitive and elaborate literature search was performed in Embase and PubMed using the keywords "misadministration", "extravasation", "paravascular infiltration", combined with "tracer", "radionuclide", "radiopharmaceutical", and a list of keywords referring to clinically used tracers (i.e. "Technetium-99m", "Yttrium-90"). Reported data on radiopharmaceutical extravasation and applied interventions was extracted and summarised.

RESULTS:

Thirty-seven publications reported 3016 cases of diagnostic radiopharmaceutical extravasation, of which three cases reported symptoms after extravasation. Eight publications reported 10 cases of therapeutic tracer extravasation. The most severe symptom was ulceration. Thirty-four different intervention and prevention strategies were performed or proposed in literature.

CONCLUSIONS:

Extravasation of diagnostic radiopharmaceuticals is common. 99mTc, 123I, 18F, and 68Ga labelled tracers do not require specific intervention. Extravasation of therapeutic radiopharmaceuticals can give severe soft tissue lesions. Although not evidence based, surgical intervention should be considered. Furthermore, dispersive intervention, dosimetry and follow up is advised. Pharmaceutical intervention has no place yet in the immediate care of radiopharmaceutical extravasation.

KEYWORDS:

Dose infiltration; Extravasation; Radiation ulcer; Radiopharmaceuticals

PMID:
28303300
PMCID:
PMC5434120
DOI:
10.1007/s00259-017-3675-7
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center